Nebraska, 2009

Hail in Nebraska, April 25, 2009

April 25, 2009 · NWS GID · 3 events in 2 counties and zones

Portions of South Central Nebraska saw another round of thunderstorms just prior to midnight, as yet another upper level disturbance moved across the region. A few strong to severe thunderstorms developed, with nickel size hail reported in Nuckolls County, and penny to golf ball size hail reported in Thayer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Portions of South Central Nebraska saw another round of thunderstorms just prior to midnight, as yet another upper level disturbance moved across the region. A few strong to severe thunderstorms developed, with nickel size hail reported in Nuckolls County, and penny to golf ball size hail reported in Thayer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 25, 6:06 PM CST, 4 hours 32 minutes earlier.

Area forecast discussion, Apr 25, 6:06 PM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
706 PM CDT SAT APR 25 2009

.AVIATION...00Z KGRI TAF. NUMEROUS AVIATION CONCERNS TONIGHT WITH
SHOWERS AND THUNDERSTORMS EXPECTED TO SPREAD INTO THE AREA AFTER
MIDNIGHT. CEILINGS ARE ALSO LIMITED AND WILL REMAIN IN THE MVFR
RANGE THROUGH THE NIGHT INTO TOMORROW MORNING. NORTHEAST WINDS
THIS EVENING WILL BECOME MORE EASTERLY BY LATE EVENING AND
EVENTUALLY SOUTHERLY BY TOMORROW MORNING...AS A WARM FRONT PUSHES
BACK TO THE NORTH. HOWEVER...THERE IS STILL SOME QUESTION AS TOO
HOW FAR NORTH THE WARM FRONT WILL MAKE IT.

&&

.PREV DISCUSSION... /ISSUED 325 PM CDT SAT APR 25 2009/

SHORT TERM...TONIGHT THROUGH 12Z MONDAY. ACTIVE PERIOD FOR THE
CWFA. TONIGHT...STRONG SHORT WAVE SUPPORTED BY STOUT JET STREAM
PUNCHING RIGHT ACROSS THE AREA OVERNIGHT. THE EVENING LOOKS FAIRLY
BENIGN BEFORE THINGS FIRE LATE AS WAVE APPROACHING AND BROAD
ISENTROPIC LIFT SET UP. HAVE RAISED RAIN CHANCES NORTHERN
CWFA...WITH MODELS CONTINUE TO FOCUS IN ON THAT AREA. COVERAGE MAY
BE A LITTLE MORE SCATTERED AND SHORT LIVED OVER THE SOUTHERN CWFA.
STRONG STORMS COULD DROP SOME SMALL HAIL.

RAIN/STORMS WILL QUICKLY WRAP UP SUNDAY MORNING FROM SOUTHWEST TO
NORTHEAST. THE REST OF THE FORECAST SUNDAY HAS TO WORK WITH A LOT
OF VARIABLES. FIRST...MODELS POINT TOWARD SUBSIDENT CLEARING TREND
OVER THE WESTERN CWFA POST RAIN EVENT...BUT AM NOT SURE JUST HOW
CLEARING WILL MATERIALIZE. ON THE EASTERN FLANK...THERE ARE
CONCERNS ABOUT HOW FAR THIS WARM FRONT CAN SURGE BACK INTO THE
CWFA...IF AT ALL. GFS IS QUITE AGGRESSIVE WITH THE PUSH BACK OF
MOISTURE...BUT THE FRONT IS WELL SOUTH OF THE AREA NOW...AND MAY
GET PUSHED FURTHER TONIGHT. POINT IS...HOW MUCH OF THE SOUTHERLY
MOIST FLOW CAN REESTABLISH IN THE CWFA BY LATE AFTERNOON. ALL OF
THE ACTION COULD BE EAST OF THE CWFA TOO. KEPT A SIMILAR VIEW
AS THE PREVIOUS FORECAST...AND FAVORED THE AREA SOUTHEAST OF
HASTINGS FOR ANY POTENTIAL WARM SECTOR TYPE STORM DEVELOPMENT.
THIS COINCIDES WITH THE SLIGHT RISK FROM SPC. HARD TO POINT TO
JUST HOW FAR NORTHWEST TO GO WITH BETTER STORM CHANCES...BUT
FEEL COMFORTABLE HIGHLIGHTING THE FAVORED SOUTHEAST CWFA AT THIS
POINT. TEMPERATURES WILL BE WARMER SUNDAY...BUT COULD VARY WIDELY
FROM NORTH TO SOUTH /ALTHOUGH NOT AS MUCH AS THE 30 DEGREE GRADIENT
ON FRIDAY/.

LONG TERM...12Z MONDAY THROUGH SATURDAY. MAIN FORECAST CONCERN
LIES WITH MULTIPLE PRECIPITATION CHANCES THROUGH THE LONG TERM.

AT THE START OF THE PERIOD ON MONDAY...EXPECTING THAT THERE MAY BE
SOME LINGERING PRECIPITATION DURING THE FIRST HALF OF THE DAY...AS
THE LATEST IN A SERIES OF MID/UPPER LEVEL SHORTWAVE TROUGHS MAKES
ITS WAY ACROSS THE REGION.  MODELS IN GOOD AGREEMENT SHOWING THE SFC
COLD FRONT HAVING MOVED SOUTH OF THE CWA BY 12Z MONDAY...LEAVING THE
DAY WITH NORTHERLY WINDS AND COOLER TEMPERATURES AS HIGH PRESSURE
CONTINUES TO BUILD SOUTH OUT OF THE NORTHERN PLAINS.  EXPECTING AFTN
TO BE DRY...WITH HIGHS TO ONLY REACH INTO THE MID/UPPER 50S...MAYBE
A FEW LOWER 60S ACROSS NC KS.

FOR MONDAY NIGHT AND TUESDAY...DRY CONDITIONS EXPECTED TO CONTINUE
ACROSS THE ENTIRE CWA...WITH SOUTHWESTERLY FLOW SETTING UP IN THE
MID/UPPER LEVELS AS A LARGER LOW PRESSURE/TROUGH SYSTEM MOVES
INTO THE PAC NW REGION. AT THE SFC...HIGH PRESSURE REMAINS SETTLED
ACROSS THE CWA TONIGHT...BEFORE STARTING AN EASTWARD SHIFT DURING
THE DAY ON TUESDAY. THIS WILL BRING LIGHT/EASTERLY WINDS MONDAY
NIGHT WITH CHILLY LOW TEMPERATURES IN THE MID 30S/NEAR 40...WITH
SOUTHERLY WINDS RETURNING ON TUESDAY HELPING HIGHS REBOUND A BIT
INTO THE LOWER/MID 60S.

LOOKING AT THE TUESDAY NIGHT THROUGH THURSDAY NIGHT TIME
FRAME...WILL STATE RIGHT OFF THAT CONFIDENCE IS NOT OVERLY HIGH.
THE MAIN STORY REVOLVES AROUND THAT SAME PAC NW MID/UPPER LEVEL LOW
PRESSURE/TROUGH SYSTEM...AND PIECES OF SHORTWAVE ENERGY BEING
EJECTED OUT IN ADVANCE.  PRECIPITATION CHANCES FOR THE CWA TIED TO
THESE SHORTWAVES...AND WHILE MODELS IN DECENT AGREEMENT WITH THE
MAIN SYSTEM IN THE PAC NW THEY STRUGGLE WITH THE DETAILS OF THE
TIMING/LOCATION OF THESE SMALLER FEATURES. CHANCES WILL ALSO BE
AIDED BY SFC FLOW WHICH WILL CONTINUE WITH MOISTURE TRANSPORT IN
FROM THE SOUTH...AND INCREASED LIFT VIA LOW LEVEL JET DURING THE
OVERNIGHT HOURS.  WHILE NOT EXPECTING EXTENDED TIMES OF CONTINUOUS
PRECIPITATION...BECAUSE OF THE UNCERTAINTY WITH TIMING OF THESE
WAVES...CAN NOT COMPLETELY RULE OUT PRECIPITATION DURING ANY
PERIOD.

AS WE GET INTO FRIDAY/FRIDAY NIGHT...PRECIPITATION CHANCES TIED MORE
TO THE ARRIVAL OF THE MAIN SYSTEM...WHICH BREAKS DOWN AND SHIFTS
EAST ACROSS THE ROCKIES AND EVENTUALLY ONTO THE PLAINS.  MODELS NOT
IN VERY GOOD AGREEMENT DURING THIS TIME FRAME...WITH THE GFS KEEPING
THE SYSTEM AS A CLOSED LOW AND THE ECMWF SHOWING A OPEN TROUGH.
EITHER WAY...A SFC COLD FRONT GETS PUSHED SOUTH THROUGH THE CWA
WHICH WILL BRING AN END TO THE PRECIPITATION...BUT CONFIDENCE IN THE
TIMING IS LOW...SO KEPT SMALL LINGERING CHANCES INTO FRIDAY NIGHT
AND LEFT SATURDAY DRY.

AS FAR AS TEMPERATURES GO FROM MIDWEEK ON...IS A TRICKY FORECAST DUE
TO PERIODIC PRECIPITATION/INCREASED CLOUD COVER.  AT THIS
POINT...SAW NO JUSTIFICATION IN MAKING SIGNIFICANT CHANGES FROM
HPC.  NO BIG WARM/COLD SWINGS EXPECTED...WITH HIGHS GENERALLY IN THE
60S /LOWER 70S POSSIBLE SOUTH/ AND OVERNIGHT LOWS IN THE 40S/LOWER
50S.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 25, 8:58 PM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
958 PM CDT SAT APR 25 2009

KSZ005-017-NEZ039>041-046>049-060>063-072>075-082>084-261200-
PHILLIPS-ROOKS-VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-
DAWSON-BUFFALO-HALL-HAMILTON-GOSPER-PHELPS-KEARNEY-ADAMS-FURNAS-
HARLAN-FRANKLIN-
958 PM CDT SAT APR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA...MAINLY WEST OF A LINE FROM YORK...TO RED CLOUD...AND
A SMALL PART OF NORTH CENTRAL KANSAS...MAINLY WEST OF HIGHWAY 281.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THE STORMS WILL MOVE
NORTHEAST ACROSS THE AREA THROUGH THE NIGHT. A FEW OF THE STRONGER
STORMS COULD PRODUCE HAIL UP TO THE SIZE OF NICKELS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL LINGER THROUGH SUNDAY
MORNING...WITH SMALL HAIL POSSIBLE FROM STRONGER STORMS. THERE IS
A SLIGHT CHANCE FOR A FEW MORE THUNDERSTORMS LATE IN THE DAY
SUNDAY...BUT SEVERE WEATHER IS NOT EXPECTED.

THUNDERSTORMS ARE BACK IN THE FORECAST BEGINNING TUESDAY NIGHT...
AND CONTINUING RIGHT ON THROUGH FRIDAY NIGHT ON A PERIODIC BASIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ006-007-018-019-NEZ064-076-077-085>087-261200-
SMITH-JEWELL-OSBORNE-MITCHELL-YORK-CLAY-FILLMORE-WEBSTER-NUCKOLLS-
THAYER-
958 PM CDT SAT APR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PART OF SOUTH CENTRAL
NEBRASKA...SOUTHEAST OF A YORK TO RED CLOUD LINE...AND PORTIONS
OF NORTH CENTRAL KANSAS...MAINLY ALONG AND EAST OF HIGHWAY 281.

.DAY ONE...TONIGHT.

LOOK FOR SCATTERED THUNDERSTORMS TO DEVELOP LATE THIS EVENING
AND MOVE TO THE NORTHEAST OVERNIGHT. A FEW OF THE STRONGER
THUNDERSTORMS MAY DROP HAIL UP TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS ANOTHER RISK FOR THUNDERSTORMS AGAIN BY AFTERNOON...
AS A WARM FRONT TRIES TO SURGE INTO THE AREA. THOUGH THERE IS
SOME UNCERTAINTY REGARDING JUST HOW FAR THE FRONT CAN ADVANCE...
SHOULD STORMS DEVELOP...THE MAIN HAZARDS WOULD BE POTENTIALLY
DAMAGING WINDS AND LARGE HAIL UP TO THE SIZE OF GOLF BALLS. THE
STORMS WILL DEVELOP DURING THE LATE AFTERNOON...AND LINGER INTO
THE EVENING HOURS BEFORE PUSHING EAST.

INTERMITTENT CHANCES OF THUNDERSTORMS WILL THEN CONTINUE TUESDAY
NIGHT THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

In the hours before

Special weather statement, Apr 25, 9:57 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1057 PM CDT SAT APR 25 2009

KSZ007-260430-
JEWELL-
1057 PM CDT SAT APR 25 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS

AT 1057 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF RANDALL...OR 7
MILES NORTH OF BELOIT...AND MOVING NORTHEAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RANDALL BY 1110 PM CDT

DIME TO PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 3978 9793 3956 9793 3956 9819
TIME...MOT...LOC 0358Z 230DEG 22KT 3957 9811

WESELY

The radar

The Grand Island radar (KUEX), 75 km away, was scanning. The volume nearest the first event began at 04:36 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Thayer

When
April 25, 10:38 PM CST to 10:40 PM CST
Where
Thayer County, Hebron
Measured
1 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.170, -97.580

Penny to quarter size hail reported.

Hail, Nuckolls

When
April 25, 10:45 PM CST
Where
Nuckolls County, 0.69 mi S of Superior
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.020, -98.070

Hail, Thayer

When
April 25, 10:50 PM CST
Where
Thayer County, 4.39 mi E of Bruning Hawks Arpt
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
40.321, -97.417

Golf ball size hail reported along Highway 4.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163919, 163922, 163926.